Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2014, Article ID 351675, 11 pages
http://dx.doi.org/10.1155/2014/351675
Research Article

Blow-Up Solutions and Global Solutions to Discrete -Laplacian Parabolic Equations

1Department of Mathematics and Program of Integrated Biotechnology, Sogang University, Seoul 121-742, Republic of Korea
2Department of Mathematics, Sogang University, Seoul 121-742, Republic of Korea

Received 21 August 2014; Accepted 16 October 2014; Published 24 November 2014

Academic Editor: Chengming Huang

Copyright © 2014 Soon-Yeong Chung and Min-Jun Choi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We discuss the conditions under which blow-up occurs for the solutions of discrete -Laplacian parabolic equations on networks with boundary as follows: , ; , ; , where , , , and the initial data is nontrivial on . The main theorem states that the solution to the above equation satisfies the following: (i) if and , then the solution blows up in a finite time, provided , where and ; (ii) if , then the nonnegative solution is global; (iii) if , then the solution is global. In order to prove the main theorem, we first derive the comparison principles for the solution of the equation above, which play an important role throughout this paper. Moreover, when the solution blows up, we give an estimate for the blow-up time and also provide the blow-up rate. Finally, we give some numerical illustrations which exploit the main results.

1. Introduction

In this paper, we discuss the blow-up property and global existence of solutions to the following discrete -Laplacian parabolic equation: where , and .

The continuous case of this equation has been studied by many authors, assuming some conditions , , and , in order to get a blow-up solution or global solution (see [15]). For example, they consider the case , , and in [2], the case in [5], the case in [1, 3], the case , , and in [4], respectively, and so on.

On the other hand, the long time behavior (extinction and positivity) of solutions to evolution -Laplace equation with absorption on networks is studied in the paper [6, 7].

The goal of this paper is to give a condition on , , and for the solution to (1) to be blow-up or global. In fact, we prove the following as one of the main theorems.

Theorem 1. Let be a solution of (1). Then one has the following.(i)If and , then the solution blows up in a finite time, provided , where and .(ii)If , then the nonnegative solution is global.(iii)If , then the solution is global.

In order to prove the above theorem, we give comparison principles for the solutions of (1) in Section 2. Moreover, when the solutions to (1) blow up, we derive the blow-up rate as follows: where , and as a consequence We organized this paper as follows. In Section 2, we discuss the preliminary concepts on networks and the discrete version of comparison principles on networks. In Section 3, we are devoted to find out blow-up conditions of the solution and the blow-up rate with the blow-up time. Finally, in Section 4, we give some numerical illustrations to exploit the main results.

2. Preliminaries and Discrete Comparison Principles

In this section, we start with some definitions of graph theoretic notions frequently used throughout this paper (see [810], for more details).

For a graph , we mean finite sets of vertices (or nodes) with a set of two-element subsets of (whose elements are called edges). The set of vertices and edges of a graph are sometimes denoted by and , or simply and , respectively. Conventionally, we denote by or the facts that is a vertex in .

A graph is said to be simple if it has neither multiple edges nor loops, and is said to be connected if, for every pair of vertices and , there exists a sequence (called a path) of vertices , , such that and are connected by an edge (called adjacent) for .

A graph is said to be a subgraph of , if and .

A weight on a graph is a function satisfying(i), ,(ii) if ,(iii) if and only if .Here means that two vertices and are connected (adjacent) by an edge in . A graph associated with a weight is said to be a weight graph or a network.

For a subgraph of a graph , the (vertex) boundary of is the set of all vertices but is adjacent to some vertex in ; that is, By , we denote a graph, whose vertices and edges are in both and .

Throughout this paper, all subgraphs and in our concern are assumed to be simple and connected.

For a function , the discrete p-Laplacian on is defined by for .

The rest of this section is devoted to prove the comparison principle for the discrete -Laplacian parabolic equation: where , , , and the initial data is nontrivial on , in order to study the blow-up occurrence and global existence which we begin in the next section.

Now, we state the comparison principles and some related corollaries.

Theorem 2. Let ( may be ), , , and . Suppose that real-valued functions are differentiable in for each and satisfy Then for all .

Proof. Let be arbitrarily given with . Then, by the mean value theorem, for each and , for some lying between and . Then it follows from (7) that we have for all . Let be the functions defined by where and .
Then inequality (9) can be written as for all . Since is compact, there exists such that Then we have only to show that . Suppose that , on the contrary. Since on both and , we have . Then we have Since , we have Combining (13) and (14), we obtain which contradicts (11). Therefore, for all so that we get for all , since is arbitrarily given.

When , we obtain a strict comparison principle as follows.

Corollary 3 (strict comparison principle). Let ( may be ), , , and . Suppose that real-valued functions are differentiable in for each and satisfy If for some , then for all .

Proof. First, note that on by Theorem 2. Let be arbitrarily given with and let be a function defined by Then for all . Since and for all , we obtain from inequality (16) that for all . Then, by the mean value theorem, for each and with , it follows that and , where .
Then inequality (18) gives where . This implies that Now, suppose that there exists such that Then Hence, inequality (18) gives Therefore, that is, which implies that for all with . Now, for any , there exists a path: since is connected. By applying the same argument as above inductively, we see that for every . This gives a contradiction to (21).

For the case , it is well known that (6) may not have unique solution, in general, and the comparison principle in usual form as in Theorem 2 may not hold. Instead, with a strict condition on the parabolic boundary, we obtain a similar comparison principle as follows.

Theorem 4. Let ( may be ), , , and . Suppose that real-valued functions are differentiable in for each and satisfy Then for all .

Proof. Let and be arbitrarily given with and , respectively, where (called a parabolic boundary).
Now, let a function be a function defined by Then on . Now, we suppose that . Then there exists such that(i),(ii), ,(iii), .
Then and since Hence, (28) gives which leads to a contradiction. Hence, for all so that we have for all , since and are arbitrary.

Using the same method as in Corollary 3, we obtain a strict comparison principle as follows.

Corollary 5 (strict comparison principle). Let ( may be ), , , and . Suppose that real-valued functions are differentiable in for each and satisfy If for some , then for all .

3. Blow-Up and Blow-Up Estimates

In this section, we discuss the blow-up phenomena of the solutions to discrete reaction-diffusion equation defined on networks, which is a main part of this paper.

We first introduce the concept of the blow-up as follows.

Definition 6 (blow-up). One says that a solution to an equation defined on a network blows up in finite time , if there exists such that as .

According to the comparison principle in the previous section, we are guaranteed to get a solution to when , , , and the initial data is nontrivial on .

We now state the main theorem of this paper as follows.

Theorem 7. Let be a solution of (35). Then one has the following.(i)If and , then the solution blows up in a finite time, provided , where and .(ii)If , then the nonnegative solution is global.(iii)If , then the solution is global.

Proof. First, we prove (i). We note that , for all , by Theorem 2. Assume that , , and , where . For each , let be a node such that . In fact, we note that is differentiable, for almost all . Then (35) can be written as follows: for almost all . We need to show that , for all . Since on and is increasing in some interval . Suppose that there exists somewhere at which . Then now take the interval to be maximal on which , , and . Then there exists such that but which leads to a contradiction. Thus it follows that , .
Let be a function defined by
We note that , for , since .
Then is a decreasing continuous function from onto with its inverse function . Integrating (36) from to , we have This can be written as and, equivalently, which implies that blows up, as .

Secondly, we prove (ii). Consider the following ODE problem: Then, we have for every .

Take , for all and . Then it is easy to see that , , , , and Thus, for every by Theorem 4. This implies that must be global.

Finally, we prove (iii). Consider the following eigenvalue problem: Note that it is well known that and , for all (see [11, 12]).

Now, take , , . Choosing so large that and , then we see that , , and Therefore, for every by Theorems 2 and 4, which is required.

Remark 8. (i) When the solution blows up in the above, the blow-up time can be estimated as In fact, the first inequality is derived as follows. By the definition of maximum function , (35) gives for almost all . Then integrating both sides, we have so that we obtain , by taking the limit as .
(ii) In the above, if is not sufficiently large, then the solution may be global. This can be seen in the numerical examples in Section 4.
(iii) In the above, the case where was not discussed. As a matter of fact, the solution to (35) in this case may blow up or not, depending on the magnitude of the parameter . Each case is illustrated in Section 4. A full argument will be discussed in a forthcoming paper.

We now derive the lower bound, the upper bound, and the blow-up rate for the maximum function of blow-up solutions.

Theorem 9. Let be a solution of (35), which blows up at a finite time , , and . Then one has the following.(i)The lower bound is (ii)The upper bound is where and .(iii)The blow-up rate is

Proof. First, we prove (i). As in the previous theorem, let be a node such that , for each . Then it follows from (35) that
for almost all . Then integrating from to , we get Hence, we obtain Next, we prove (ii). Since the solution is positive, we get for almost all and . Then, it follows from (i) (lower bound) that we have Integrating from to , we get where .
Finally, (iii) can be easily obtained by (i) and (ii).

4. Examples and Numerical Illustrations

In this section, we show numerical illustrations to exploit our results in the previous section.

Now, consider a graph with the boundary and the weight where (see Figure 1). Then, we note that .

351675.fig.001
Figure 1: Graph .

Example 1 (). For the graph (see Figure 1), consider , , , and the initial data given by Table 1.

tab1
Table 1: Initial data of .

Then and . Then Figure 2 shows that the solution to (35) blows up and the computed blow-up time is estimated as and

fig2
Figure 2: Behavior of each node for and .

On the other hand, consider a small initial data given by Table 2.

tab2
Table 2: Initial data of .

Then and Figure 3 shows that the solution to (35) is global.

fig3
Figure 3: Behavior of each node for and .

Example 2 (). For the graph (see Figure 1), consider , , , and the initial data given by Table 3.

tab3
Table 3: Initial data of .

Then and . Then Figure 4 shows that the solution to (35) blows up and the computed blow-up time is estimated as and

fig4
Figure 4: Behavior of each node for and .

Example 3 (). For the graph (see Figure 1), consider , , , and the initial data given by Table 3 in Example 2. Then and Figure 5 shows that the solution to (35) is global.

fig5
Figure 5: Behavior of each node for and .

Example 4 (). For the graph (see Figure 1), consider , , , and the initial data given by Table 3 in Example 2. Then and Figure 6 shows that the solution to (35) is global.

fig6
Figure 6: Behavior of each node for and .

Example 5 (). For the graph (see Figure 1), consider , , , and the initial data given by Table 3 in Example 2. Then and Figure 7 shows that the solution to (35) blows up.
On the contrary, when , the solution to (35) is global, as seen in Figure 8.

fig7
Figure 7: Behavior of each node for and .
fig8
Figure 8: Behavior of each node for and .

5. Conclusion

We discuss the conditions under which blow-up occurs for the solutions of discrete -Laplacian parabolic equations on networks with boundary : where , , , and the initial data is nontrivial on .

The main theorem states that the solution to the above equation satisfies the following:(i)if and , then the solution blows up in a finite time, provided , where and ;(ii)if , then the nonnegative solution is global;(iii)if , then the solution is global. In addition, we give an estimate for the blow-up time and the blow-up rate for the blow-up solution. Finally, we give some numerical illustrations which exploit the main results.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work was supported by the National Research Foundation of Korea (NRF) grant funded by the Korean Government (MOE) (no. 2012R1A1A2004689) and Sogang University Research Grant of 2014 (no. 201410044).

References

  1. A. Fujii and M. Ohta, “Asymptotic behavior of blowup solutions of a parabolic equation with the p-Laplacian,” Kyoto University. Research Institute for Mathematical Sciences. Publications, vol. 32, no. 3, pp. 503–515, 1996. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. W. Liu, “A note on blow-up for fast diffusive p-Laplacian with sources,” Mathematical Methods in the Applied Sciences, vol. 32, no. 2, pp. 241–245, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. Y. Li and C. Xie, “Blow-up for p-Laplacian parabolic equations,” Electronic Journal of Differential Equations, vol. 2003, no. 20, pp. 1–12, 2003. View at Google Scholar · View at MathSciNet
  4. J. Yin and C. Jin, “Critical extinction and blow-up exponents for fast diffusive p-Laplacian with sources,” Mathematical Methods in the Applied Sciences, vol. 30, no. 10, pp. 1147–1167, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  5. J. Zhao and Z. Liang, “Blow-up rate of solutions for p-Laplacian equation,” Journal of Partial Differential Equations, vol. 21, no. 2, pp. 134–140, 2008. View at Google Scholar · View at MathSciNet
  6. Y.-S. Chung, Y.-S. Lee, and S.-Y. Chung, “Extinction and positivity of the solutions of the heat equations with absorption on networks,” Journal of Mathematical Analysis and Applications, vol. 380, no. 2, pp. 642–652, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. Y.-S. Lee and S.-Y. Chung, “Extinction and positivity of solutions of the p-Laplacian evolution equation on networks,” Journal of Mathematical Analysis and Applications, vol. 386, no. 2, pp. 581–592, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. F. R. K. Chung, Spectral Graph Theory, CBMS Regional Conference Series in Mathematics, No. 92, American Mathematical Society, Providence, RI, USA, 1997.
  9. S.-Y. Chung and C. A. Berenstein, “ω-harmonic functions and inverse conductivity problems on networks,” SIAM Journal on Applied Mathematics, vol. 65, no. 4, pp. 1200–1226, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. D. M. Cvetkovic, M. Doob, and H. Sachs, Spectra of Graphs, Theory and Applications, Academic Press, New York, NY, USA, 1980.
  11. J.-H. Park and S.-Y. Chung, “Positive solutions for discrete boundary value problems involving the p-Laplacian with potential terms,” Computers & Mathematics with Applications, vol. 61, no. 1, pp. 17–29, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. J.-H. Park and S.-Y. Chung, “The Dirichlet boundary value problems for p-Schrödinger operators on finite networks,” Journal of Difference Equations and Applications, vol. 17, no. 5, pp. 795–811, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus